The 4th Annual McMaster Interdisciplinary Research Exposition (MIREx) February 3rd, 2016:

To register to attend the conference, please follow this link.

The aim of this day-long exposition is to showcase innovative and outstanding research being conducted here at McMaster University and at other institutions. To compliment the multidisciplinary facet of the Life Sciences Program at McMaster University, there will be three different sessions with multiple speakers for each session. This year's sessions are the following: Earth & Environmental Sciences, Biology & Biochemistry, and Human Health & Disease. The presentations will be followed by a surprise Keynote Speaker. There will also be a graduate student discussion panel where there will be an open-floor for the audience to ask questions to a panel of Masters, PhD and MD/PhD students. This year also includes the new addition of a poster-presentation session where undergraduate students in the Life Sciences Program will be showcasing their research conducted through Life Science 3RP3 and Independent Project courses. Following the daytime activities, we will be hosting a post-social event with all the attendees, speakers, and panel members invited for a more casual setting for food and drinks!

MIREx Itinerary:

Session 1: Earth and Environmental Sciences (9 am - 10:30 am)

Dr. Altaf Arain (9:00 am - 9:20 am with 10 min Q/A)

Professor, Director, McMaster Centre for Climate Change, Associate Director, School of Geography and Earth Sciences.

Dr. Arain will talk bout past and future climate changes and their impacts on environment. He will also talk about what role vegetation ecosystems, in particular forests play in carbon cycle and climate change. Research work conducted at the McMaster Centre for Climate Change will also be shown.

Eric Windhorst (9:30 am - 9:50 am with 10 min Q/A)

Ph.D. Candidate, Applied Health Sciences, Brock University.

Eric is interested in exploring the complex connection between personal and planetary well-being. Eric will be presenting a paper from his recently completed MA thesis, entitled: Growing-up naturally: The mental health legacy of early nature affiliation.

Dr. Graham Scott (10:00 am -10:20 am with 10 min Q/A)

Assistant Professor, Department of Biology, Canada Research Chair (Tier 2 in Comparative and Environmental Physiology), McMaster University.

Dr. Scott examines the unique ways in which hypoxia-tolerant animals have solved the problems associated with O2 deprivation. He will present his work on the physiology of mammals and birds that are adapted to the hypoxic environment at high altitudes.

COFFEE BREAK/BUFFER TIME (10:30 am – 11 am) - will ask speakers to stick around for Q/A

Session 2: Human Health and Medicine (11 am - 12:30 pm)

Dr. Jonathan Bramson (11:00 am - 11:20 am with 10 min Q/A)

Professor, Pathology and Molecular Medicine, Canada Research Chair in Translational Cancer Immunology.

Dr. Bramson is studying the mechanisms by which the adaptive immune system recognizes and responds to tumors in an effort to understand the immunological strategies needed to fight cancer.

Dr. Sonia Anand (11:30 am - 11:50 am with 10 min Q/A)

Professor, Department of Medicine, McMaster University, Director, Population Genomics Program, Director, Vascular Medicine Clinic, Hamilton Health Sciences.  

Dr. Anand is investigating the causes of cardiovascular disease among ethnic groups, population genetics, and women’s cardiovascular health.

Dr. Sheila Singh (12:00 pm - 12:20 pm with 10 min Q/A)

Scientist, McMaster Stem Cell and Cancer Research Institute, Associate Professor, Surgery (Division of Neurosurgery), Biochemistry and Pediatrics.

Current clinical trials for recurrent medulloblastoma (MB) patients who no longer respond to risk-adapted therapy are based on genomic profiles of primary, treatment-naïve tumors.Dr. Singh's experimental approach defines several tractable targets, including the epigenetic regulator Bmi1 and strategic Wnt activation, which mitigate recurrent MB.

LUNCH BREAK (12:30 pm – 1 pm) - will ask speakers to stick around for Q/A 

Session 3: Biology and Biochemistry (1 pm - 2:30 pm)

Dr. Yingfu Li (1:00 pm - 1:20 pm with 10 min Q/A)

Professor, Biochemistry and Biomedical Sciences, Canada Research Chair in Nucleic Acids Research.

Dr. Li is investigating innovation with DNA in an effort to examine the unusual functions of nucleic acids. 

Dr. Andrew McArthur (1:30 pm - 1:50 pm with 10 min Q/A)

Associate Professor, Biochemistry and Biomedical Sciences, Cisco Research Chair in Bioinformatics.

Dr. McArthur is combatting antibiotic resistance using surveillance with a goal of incorporating genomic and molecular data in the fight against so called "super-bugs".

Dr. Juliet Daniel (2:00 pm - 2:20 pm with 10 min Q/A)

Associate Professor, Biology.

Dr. Daniel will be presenting researching pertaining to the roles of the transcription factor Kaiso in aggressive breast cancers and the racial disparities in women of African ancestry.

 AFTERNOON BREAK (2:30 pm – 3 pm) – will ask speakers to stick around for Q/A

Session 4: Keynote Speaker (3:00 pm - 4:00 pm)

Dr. Maureen MacDonald Introduction (3:00 pm - 3:10 pm)

Professor, Director, School of Interdisciplinary Science.

Dr. John Valliant (3:15 pm - 3:45 pm with 15 min Q/A)

Professor, Chemistry and Chemical Biology, McMaster University, CEO, Centre for Probe Development and Commercialization.

From Medical Isotopes to Medicines to Market - An Interdisciplinary Journey. Dr. Valliant will present an example of how interdisciplinary research is spanning chemistry, medicine and business. He will discuss the mechanisms of taking radioactive isotopes and turning them in to the latest tools for imaging and treating cancer.

AFTERNOON BREAK 2 (4:00 pm - 4:30 pm)

Session 5: Graduate Student Panel  (4:30 pm - 5:15 pm)

Undergraduate students looking to learn more about research will have the opportunity to have their most pressing questions answered by a select group of esteemed graduate students. Are you interested in gaining research experience, but don’t know where to start? Struggling to find a thesis supervisor? This is a must-see session for you.

Calan Savoy (M.Sc. Candidate, McMaster Integrative Neuroscience Discovery & Study)

Mohini Singh (Ph.D. Candidate, Biochemistry and Biomedical Sciences)

Branavan Manoranjan (M.D. Ph.D. Candidate, Biochemistry and Biomedical Sciences)

Danusha Vinoraj (M.Sc. Candidate, Global Health)

Sherry Du (M.Sc. Candidate, Biology)

POSTER SET-UP (5:15 pm - 5:30 pm)

Session 6: Undergraduate Poster Presentations  (5:30 pm - 6:30 pm)

Undergraduate students will be presenting their research and their posters will be judged by a select group of faculty members. The top poster will be recognized with an award. Students are welcome to attend and view the poster presentations and take part in voting for their favourite poster.

Post MIREx Social (Location: TBA, 7:00 pm – 9:00 pm)

Speakers, panelists and attendees will have the opportunity to interact in a more casual setting. Refreshments will be provided.